Alert archive / Maine / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Gray, ME

July 2, 2004Knox County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 2, 2004, 6:02 PM EDT for Knox County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 6:02 PM EDT (22:02 UTC)
Expired
Jul 2, 2004, 6:30 PM EDT
In force
28 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Knox County, ME

The radar

The Portland,ME radar (KGYX), 94 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 022202
SVRGYX
MEC013-022230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
600 PM EDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KNOX COUNTY IN SOUTH CENTRAL MAINE

* UNTIL 630 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOPE...OR ABOUT 6 MILES WEST OF CAMDEN...
  MOVING SOUTHEAST AT 15 MPH.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN GRAY MAINE.


LAT...LON 4429 6918 4418 6927 4412 6916 4422 6907

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:17 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 3:17 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
317 PM EDT FRI JUL 2 2004

.SHORT TERM...
TONIGHT AND SATURDAY...THE SCATTERED THUNDERSTORMS WILL COME TO AN
ABRUBT END EARLY THIS EVENING AS A SLOW MOVING COLD FRONT MOVES
THROUGH AND ALL THE ACTIVITY MOVES OFFSHORE. CLEARING WILL GRADUALLY
TAKE PLACE OVERNIGHT FROM W-E. SOME FOG MAY AFFECT CSTL AREAS THIS
EVENING BEFORE BEING PUSHED OFFSHORE DURING THE FRONTAL PASSAGE.
SATURDAY HIGH PRES WILL BRING PARTLY TO MOSTLY SUNNY SKIES...SOME
AFTN CLOUDS LIKELY TO DVLP ESP OVR ERN AND NRN AREAS DUE TO CYCLONIC
FLOW AND COOLER TEMPS ALFT.

&&

.LONG TERM...
SATURDAY NIGHT AND BEYOND...
HIGH PRES OVER THE REGION WILL CONTINUE TO PROVIDE MOSTLY CLEAR
SKIES SAT NIGHT AND SUN.  CLOUDS START MOVING IN SUN NIGHT AS LOW
PRES IN THE GREAT LAKES STARTS MOVING E.  THERE IS THE THREAT OF
SHOWERS LATE SUN NIGHT THROUGH MON AS THE LOW MOVES AND UPPER
SHORTWAVE MOVES TOWARD THE SAINT LAWRENCE.  THE COLD FRONT MOVES
THROUGH LATE MON BUT CLOUDS WILL LINGER UNTIL THE UPPER TROF MOVES
THROUGH DURING MON NIGHT.  HIGH PRES BUILDS BACK IN FROM THE W FOR A
NICE STRETCH TUE AND WED.  ANOTHER CDFRONT WILL MOVE THROUGH ON THU
FOR SOME MORE SHOWERS.

&&

.MARINE...
SHORT TERM...TONIGHT AND SATURDAY...WINDS AND SEAS EXPECTED TO REMAIN
BELOW SCA VALUES. HOWEVER ALONG AND IN ADVANCE OF SLOW MOVING COLD
FRONT...SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS
EVENING COULD PRODUCE BRIEF GUSTS OVER 35 KT WITH THERE PASSAGE.
WINDS TO BECOME NW SAT BUT REMAIN LGT.

LONG TERM...SATURDAY NIGHT AND BEYOND...
WINDS WILL FRESHEN A BIT ON MON AHEAD OF THE CDFRONT BUT SHOULD
REMAIN BELOW SCA.
&&

.AVIATION...CONDS VFR BUT SCATTERED THUNDERSTORMS WILL BRIEFLY
LOWER CONDS TO MVFR OR IFR TIL ABOUT 00Z.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
Hazardous weather outlook, Jul 2, 4:38 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
438 AM EDT FRI JUL 2 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-021037-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
438 AM EDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...
ESPECIALLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IF STRONG TO SEVERE
THUNDERSTORMS DEVELOP.

In the hours before

Special weather statement, Jul 2, 1:32 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
132 PM EDT FRI JUL 2 2004

MEZ013-014-022028-
SOUTHERN FRANKLIN ME-SOUTHERN SOMERSET ME-
132 PM EDT FRI JUL 2 2004

THUNDERSTORMS WILL MOVE ACROSS THE FOOTHILLS OF WESTERN MAINE THIS
AFTERNOON.  THE STORMS WILL MOVE TO THE EAST AT 25 MPH ACROSS
SOUTEHRN FRANKLIN AND SOUTHERN SOMERSET COUNTIES THROUGH 300 PM.
SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN...FREQUENT
LIGHTNING...SMALL HAIL AND WIND GUSTS OF 40 MPH.

IF THREATENING WEATHER APPROACHES SEEK SAFE SHELTER IMMEDIATELY.
BOATERS SHOULD HEAD TO SAFE HARBOR BEFORE THUNDERSTORMS STRIKE.

SJC
Special weather statement, Jul 2, 2:28 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
228 PM EDT FRI JUL 2 2004

MEZ014-021-022-021931-
INTERIOR WALDO ME-KENNEBEC ME-SOUTHERN SOMERSET ME-
228 PM EDT FRI JUL 2 2004

STRONG THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHERN SOMERSET
...EXTREME NORTHEAST KENNEBEC AND NORTHERN WALDO COUNTIES THIS
AFTERNOON.

THE STORMS WILL MOVE TO THE EAST SOUTHEAST AT 25 MPH ACROSS AND TO
THE SOUTH OF NORRIDGEWOCK IN SOUTERNMOST SOMERSET COUNTY AND INTO THE
NORTHEAST CORNER OF KENNEBEC COUNTY...AROUND CLINTON...BY 245 PM.
THESE STORMS WILL MVOE INTO NORTHERN WALDO COUNTY...AROUND THORNDIKE
AND SURROUNDING TOWNS AROUND OR A LITTLE AFTER 3 PM.

THESE THUNDERSTORMS MAY CONTAIN HEAVY RAIN...FREQUENT LIGHTNING
...SMALL HAIL AND WIND GUSTS OF 40 MPH.

IF THREATENING WEATHER APPROACHES SEEK SAFE SHELTER IMMEDIATELY.
BOATERS SHOULD HEAD TO SAFE HARBOR BEFORE THUNDERSTORMS STRIKE.

SJC
Special weather statement, Jul 2, 3:16 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
316 PM EDT FRI JUL 2 2004

MEZ018>020-023>025-NHZ004-006-008>010-013-014-022211-
ANDROSCOGGIN ME-BELKNAP NH-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-
NORTHERN CARROLL NH-SAGADAHOC ME-SOUTHERN CARROLL NH-STRAFFORD NH-
316 PM EDT FRI JUL 2 2004

THE SEVERE THUNDERSTORM WATCH FOR SOUTHWEST MAINE...SOUTHEAST NEW
HAMPSHIRE AND THE ADJACENT COASTAL WATERS HAS BEEN CANCELLED.  AS OF
315 PM THERE ARE NO WATCHES IN EFFECT FOR MAINE AND NEW HAMPSHIRE.

A FEW THUNDERSTORMS ARE STILL POSSIBLE OVER PORTIONS OF SOUTHWEST
MAINE...FROM THE PORTLAND AREA NORTHEAST TO WALDO COUNTY.  THESE
STORMS COULD PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.
HOWEVER...THE THREAT OF SEVERE WEATHER...LARGE HAIL AND DAMAGING
WINDS...HAS ENDED.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:35 PM EDTSevere Thunderstorm WarningGYXKennebec55 min
Jul 2, 4:38 PM EDTSevere Thunderstorm WarningGYXKennebec52 min

Nearby

Severe Thunderstorm Warnings in Maine, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.